You wake up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s strange. So you begin thinking about likely causes: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been playing your music at an unreasonable volume (it’s all been very moderate of late). But you did take some aspirin for your headache yesterday.
Could the aspirin be the cause?
And that prospect gets your mind working because perhaps it is the aspirin. And you remember, somewhere in the deeper recesses of your memory, hearing that some medicines were connected to reports of tinnitus. Could aspirin be one of those medicines? And does that mean you should quit using aspirin?
What’s The Connection Between Tinnitus And Medications?
Tinnitus is one of those conditions that has long been reported to be connected to a variety of medications. But what is the truth behind these rumors?
Tinnitus is commonly viewed as a side effect of a broad range of medications. But the fact is that only a few medicines lead to tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Here are some theories:
- Many medicines can impact your blood pressure, which also can affect tinnitus.
- The condition of tinnitus is pretty prevalent. More than 20 million people cope with recurring tinnitus. Some coincidental timing is inevitable when that many individuals suffer with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medicine is taken. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
- It can be stressful to begin using a new medicine. Or more often, it’s the root condition that you’re taking the medication to manage that causes stress. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication producing the tinnitus. It’s the stress of the whole ordeal, though the misunderstanding between the two is somewhat understandable.
Which Medicines Can Cause Tinnitus?
There are a few medications that do have a well-established (that is, scientifically established) cause-and-effect relationship with tinnitus.
The Link Between Powerful Antibiotics And Tinnitus
There are some antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are often reserved for specific instances. High doses are known to cause damage to the ears (including some tinnitus symptoms), so such dosages are normally limited.
Blood Pressure Medication
When you deal with high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. When the dosage is substantially higher than normal, some diuretics will cause tinnitus.
Aspirin Can Cause Ringing in Your Ears
It is possible that the aspirin you used is causing that ringing. But the thing is: Dosage is again very important. Usually, high dosages are the significant issue. Tinnitus symptoms normally won’t be produced by normal headache doses. But when you quit taking high doses of aspirin, luckily, the ringing tends to go away.
Consult Your Doctor
There are some other medicines that may be capable of causing tinnitus. And the interaction between some mixtures of medicines can also create symptoms. So consulting your doctor about any medication side effects is the best strategy.
You should also get checked if you begin experiencing tinnitus symptoms. It’s hard to say for certain if it’s the medicine or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.